2022 Volume 45 Issue 8 Pages 1101-1105
Drug–drug interactions (DDIs) between warfarin (WF) and fluoropyrimidines are well known. Co-administration of WF and 5-fluorouracil (5-FU) leads to elevations in prothrombin time international normalised ratio (PT-INR). The inhibition of drug metabolism through suppression of CYP activity is a possible cause of prolonged PT-INR elevations. 5-FU and its metabolites are suspected to inhibit CYPs, but the precise mechanisms of action remain unknown. This study aimed to investigate the possible DDI effects of the co-administration of 5-FU with WF using PT-INR and PT-INR/dose ratio as pharmacodynamic parameters. Retrospective case series data were collected from patients who received parenteral 5-FU chemotherapy from April 2009 to December 2019 at the University of the Ryukyus Hospital. Seven patients who received 5-FU in combination with WF were analysed. There was a significant increase in PT-INR and PT-INR/dose during the co-administration of WF and 5-FU (p = 0.0018 and p = 0.0187, respectively; paired t-test). The findings demonstrated significant DDI between 5-FU and WF evident as elevated PT-INR and PT-INR/dose ratio.